Florida, 2013

Damaging Winds in Florida, September 15, 2013

September 15, 2013 · NWS JAX · 2 events in 1 county or zone

The combination of the sea breezes and high surface instability combined with dry air aloft enhanced the concern for downburst formation from afternoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The combination of the sea breezes and high surface instability combined with dry air aloft enhanced the concern for downburst formation from afternoon thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 15, 1:47 PM EST, 58 minutes earlier.

Area forecast discussion, Sep 15, 1:47 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
247 PM EDT SUN SEP 15 2013

.SHORT TERM.../THIS AFTN THROUGH MON/...

A DIFFUSE TROUGH WILL LINGER OVER THE AREA TONIGHT THROUGH MONDAY WHICH
WILL SERVE AS A FOCUS FOR ISOLATED TO SCATTERED SHOWERS AND TSTORMS
WITH THE GREATEST COVERAGE OVER INLAND NORTHEAST FLORIDA DURING THE
AFTERNOON AND EARLY EVENING OVER THE SUWANNEE RIVER VALLEY WHERE SEA
BREEZES...OUTFLOWS...AND HIGHEST INSTABILITY WILL CONVERGE. ADVERTISED
30-40% CHANCE OF SHOWERS AND ISOLD TSTORMS.

DUE TO SLOW STORM MOTION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.
ALSO...GIVEN DRY AIR ALOFT AND POSITION OF UPPER LEVEL TROUGH AXIS
OVER NE FL WITH COOLER TEMPS AROUND -8 DEG C AT 500 MB...COULD ALSO
SEE SOME ISOLATED STRONG STORMS CAPABLE OF GUSTY WINDS.

CONVECTION WILL FADE AFTER SUNSET INLAND...WITH RESURRECTION OVER
THE COASTAL WATERS EARLY MONDAY MORNING AND A GRADUALLY DRIFT TOWARD
THE ATLANTIC COAST THROUGH MIDDAY. PATCHY FOG SOME LOCALLY DENSE
WILL BE POSSIBLE INLAND TONIGHT...WHERE LOWS WILL BE MILD AND
ABOVE CLIMO NEAR 70 INLAND TO MID/UPPER 70S RIVER/COAST. HIGHS MON
WILL RANGE FROM THE MID 80S COAST TO LOW 90S WELL INLAND.

MONDAY NIGHT THROUGH WEDNESDAY NIGHT...

AS TROUGHING DEPARTS THE U.S. EAST COAST...A LARGE SURFACE RIDGE
WILL EXPAND SOUTHWARD FROM THE GREAT LAKES STATES...DRIVING ANOTHER
FRONTAL BOUNDARY SOUTHWARD THROUGH SOUTHEAST GA AND NORTHEAST FL.
SCATTERED AFTERNOON CONVECTION IS EXPECTED ACROSS SOUTHEAST GA AND
THE SUWANNEE VALLEY ALONG THIS BOUNDARY ON TUES AFTERNOON AND EVENING.
ONSHORE WINDS WILL LIKELY PUSH CONVECTION INLAND BY EARLY TUES
AFTERNOON...AND ONLY ISOLATED POPS WERE USED FOR AREAS EAST OF I-75
IN NORTHEAST FL. A SURGE OF ONSHORE WINDS WILL SPREAD FROM NORTH TO
SOUTH IN THE WAKE OF THE BOUNDARY...WITH NEAR BREEZY CONDITIONS EXPECTED
IN THE COASTAL COUNTIES BEGINNING TUES AFTERNOON AND CONTINUING THROUGH
WED EVENING. THIS WIND SURGE SHOULD ENHANCE COASTAL CONVERGENCE ON
WED...WITH AT LEAST WIDELY SCATTERED COVERAGE ADVECTING FROM THE COASTAL
COUNTIES EARLY IN THE DAY TO INTERIOR LOCATIONS BY AFTERNOON...AND ONLY
ISOLATED ACTIVITY EXPECTED NEAR THE ALTAMAHA AS SURFACE RIDGING ADVECTS
DRIER AIR ALOFT SOUTHWARD. STRENGTHENING ONSHORE FLOW WILL TEMPER
HIGHS...WITH MID 80S EXPECTED AT THE BEACHES AND UPPER 80S/NEAR 90 FOR
INLAND LOCATIONS. A TIGHTENING GRADIENT WILL RESULT IN LOWS IN THE
MID/UPPER 70S AT THE COAST AND NEAR 70 INLAND.

.LONG TERM (THURSDAY THROUGH SUNDAY)...

SURFACE RIDGING ALONG THE U.S EAST COAST WILL WEAKEN LATER THIS WEEK.
MODEL SOUNDINGS SUGGEST THAT A MUCH DRIER AIR MASS WILL ADVECT INTO
OUR REGION ON THE HEELS OF STRENGTHENING NORTHWEST FLOW ALOFT...AS A
CUTOFF CYCLONE DEVELOPS OFFSHORE OF THE MID-ATLANTIC STATES. WE EXPECT
ONLY ISOLATED DIURNAL CONVECTION TO DEVELOP ON THURS AND FRI. LONG-TERM
MODELS DISAGREE ON THE WEATHER PATTERN ALOFT FOR NEXT WEEKEND. A WEAK
GRADIENT AND PERHAPS AN APPROACHING TROUGH/SURFACE FRONT COULD INCREASE
RAIN CHANCES SLIGHTLY...AND THUS WIDELY SCATTERED POPS WERE USED FOR
SAT AFTERNOON/EVENING...WITH SLIGHTLY HIGHER DIURNALLY DRIVEN COVERAGE
FOR SUNDAY. NEAR CLIMO TEMPS ARE EXPECTED...WITH MID 80S AT THE COAST AND
UPPER 80S/NEAR 90 INLAND THROUGH THE LONG TERM PERIOD. A DRIER AIR MASS
AND WEAKENING GRADIENT SHOULD ALLOW FOR LOWS INLAND TO FALL INTO THE
MID/UPPER 60S...WHILE CONTINUING ONSHORE FLOW KEEPS LOWS AT THE COAST
IN THE MID 70S.

&&

.AVIATION...

BASED ON SATELLITE IMAGERY THE MOST ENHANCED CUMULUS WERE OVER SE
GA AND SOUTH OF OCALA. ADVERTISED VCSH AT JAX...CRG...AND VQQ
WHERE CUMULUS ARE SHALLOW UNDER THE TROUGH AXIS WHICH CUTS OVER
THESE TERMINALS...WITH VCTS AT GNV WHICH IS ON THE DOWNSTREAM SIDE
OF THE UPPER TROUGH AND HAS GREATER LOW LEVEL CONVERGENCE
POTENTIAL FROM THE SEA BREEZES. SKIES WILL CLEAR FROM E TO W AFTER
SUNSET...WITH ANOTHER ROUND OF PATCHY FOG LIKELY AFTER MIDNIGHT.
LEANED TOWARD PERSISTENCE WITH MVFR CONDITIONS AT JAX AND GNV BY
08Z...THEN IFR AT VQQ BY 07Z AND GNV BETWEEN 09Z-13Z. COASTAL
SHOWERS POSSIBLE BY LATE MORNING MON.

&&

.MARINE...

ESE WINDS 10 KTS OR LESS WILL PREVAIL TONIGHT AND MONDAY
AS A WEAK FRONT LINGERS OVER THE AREA. A STRONGER FRONT WILL APPROACH
FROM THE NORTHEAST TUESDAY. WINDS AND SEAS WILL INCREASE TRAILING
THE FRONT TUESDAY WITH SMALL CRAFT ADVISORY CONDITIONS POSSIBLE
TUESDAY NIGHT AND WEDNESDAY FOR AT LEAST THE OFFSHORE GA COASTAL
WATERS WITH SMALL CRAFT CONDITIONS LIKELY ELSEWHERE. HIGH PRESSURE
WILL BUILD NORTHEAST OF THE REGION THROUGH THE END OF THE WEEK
WHICH WILL CONTINUE ONSHORE FLOW WITH A GRADUAL DECREASE IN WINDS
AND WAVE HEIGHTS.

RIP CURRENTS: CONTINUED WITH MODERATE RISK TODAY GIVEN A COUPLE OF
EASTERLY SWELL COMPONENTS AND ELEVATED BEACH ATTENDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  91  70  89 /  20  20  10  40
SSI  75  86  74  85 /  10  20  10  40
JAX  73  89  73  87 /  10  20  10  30
SGJ  74  87  76  85 /  20  20  20  30
GNV  71  91  71  89 /  20  30  30  20
OCF  72  91  73  90 /  30  30  30  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ENYEDI/NELSON/MCALLISTER
Hazardous weather outlook, Sep 15, 10:44 AM EST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1144 AM EDT SUN SEP 15 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-161000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1144 AM EDT SUN SEP 15 2013

...MODERATE RISK OF RIP CURRENTS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP FIRST OVER THE ADJACENT
COASTAL WATERS AND ALONG THE IMMEDIATE COAST THROUGH EARLY AFTERNOON.
STORM ACTIVITY WILL GRADUALLY FOCUS INLAND DURING THE AFTERNOON AND
EARLY EVENING...WITH THE BEST COVERAGE OVER NORTHEAST FLORIDA. AN
ISOLATED STORM MAY PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL. A
BRIEF WATERSPOUT IS ALSO POSSIBLE OVER THE COASTAL WATERS THROUGH EARLY
AFTERNOON.

AN EAST SWELL AND ONSHORE WILL PRODUCE A LOW TO MODERATE THREAT OF
RIP CURRENTS AT AREA BEACHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH
THE PERIOD.

A NORTHEAST TO EAST FLOW DURING THE WEEK WILL PRODUCE AN ELEVATED
RIP CURRENT RISK. THIS RISK WILL BE MOST ENHANCED BY WEDNESDAY AND
THURSDAY DUE TO INCREASING ONSHORE FLOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Sep 15, 2:16 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
316 PM EDT SUN SEP 15 2013

GAZ136-152-152000-
BRANTLEY-WAYNE-
316 PM EDT SUN SEP 15 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN WAYNE
AND NORTHEASTERN BRANTLEY COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 400 PM EDT...

AT 316 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 7 MILES EAST OF HORTENSE...MOVING WEST AT 10
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND RAYBON
AND HORTENSE THROUGH 400 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3140 8168 3138 8170 3136 8170 3132 8174
      3129 8174 3126 8176 3121 8201 3127 8202
      3130 8199 3134 8203 3146 8205 3146 8169
TIME...MOT...LOC 1916Z 083DEG 7KT 3135 8184

HESS
Special weather statement, Sep 15, 2:16 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
316 PM EDT SUN SEP 15 2013

FLZ040-152000-
MARION-
316 PM EDT SUN SEP 15 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
MARION COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 400 PM EDT...

AT 316 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES SOUTH OF OCALA AIRPORT...MOVING
WEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND OCALA AIRPORT...ROMEO...RAINBOW LAKES ESTATES AND DUNNELLON
THROUGH 400 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2901 8241 2901 8242 2904 8247 2903 8252
      2905 8254 2922 8254 2919 8215 2900 8215
      2898 8235
TIME...MOT...LOC 1916Z 082DEG 8KT 2906 8225

NELSON
Local storm report, Sep 15, 2:19 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
319 PM EDT SUN SEP 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             3 SW OCALA              29.16N 82.17W
09/15/2013  E0.25 INCH       MARION             FL   TRAINED SPOTTER

            A STORM SPOTTER REPORTED PEA SIZED HAIL OFF OF STATE ROAD
            200 IN OCALA.

&&

PP

The radar

The Tampa radar (KTBW), 152 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
September 15, 2:45 PM EST
Where
Marion County, 1.81 mi E of Chatmar
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
29.070, -82.420

Winds damaged trees in Rainbow Lakes State Park. One tree was blown down over the main road. The time of damage was based on radar.

Thunderstorm Wind, Marion

When
September 15, 3:30 PM EST
Where
Marion County, 0.92 mi NE of Romeo
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
29.210, -82.440

FHP reported a tree downed by thunderstorm winds near Romeo. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472254, 472255.